Alert archive / Louisiana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 104, NWS New Orleans, LA

May 19, 2016Iberville Parish, Pointe Coupee Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at May 19, 2016, 5:10 PM CDT for Iberville Parish, Pointe Coupee Parish, Louisiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2016, 5:10 PM CDT (22:10 UTC)
Expired
May 19, 2016, 5:42 PM CDT
In force
32 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Iberville Parish, LA, Pointe Coupee Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2016-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2016-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

361 
WUUS54 KLIX 192210
SVRLIX
LAC047-077-192300-
/O.NEW.KLIX.SV.W.0104.160519T2210Z-160519T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
510 PM CDT THU MAY 19 2016

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL POINTE COUPEE PARISH IN SOUTHEASTERN LOUISIANA...
  NORTHWESTERN IBERVILLE PARISH IN SOUTHEASTERN LOUISIANA...

* UNTIL 600 PM CDT

* AT 509 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ATCHAFALAYA
  NATIONAL WILDLIFE REFUGE...OR 7 MILES SOUTH OF KROTZ SPRINGS...MOVING
  NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LIVONIA...MARINGOUIN...ROSEDALE...GROSSE TETE...RAMAH AND LOTTIE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN NEW ORLEANS.

&&

LAT...LON 3061 9154 3051 9149 3051 9150 3050 9150
      3049 9148 3039 9143 3034 9162 3035 9163
      3036 9165 3039 9162 3044 9164 3048 9169
      3050 9170 3050 9175 3051 9174
TIME...MOT...LOC 2209Z 244DEG 17KT 3043 9172 

HAIL...1.00IN
WIND...60MPH
 
$$

MJH
2 follow-up statements
034 
WWUS54 KLIX 192230
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
530 PM CDT THU MAY 19 2016

LAC047-077-192300-
/O.CON.KLIX.SV.W.0104.000000T0000Z-160519T2300Z/
POINTE COUPEE LA-IBERVILLE LA-
530 PM CDT THU MAY 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTH CENTRAL POINTE COUPEE AND NORTHWESTERN IBERVILLE
PARISHES...

AT 529 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LOTTIE...OR 9
MILES SOUTHEAST OF KROTZ SPRINGS...MOVING NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LIVONIA...MARINGOUIN...ROSEDALE AND LOTTIE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
NEW ORLEANS.

&&

LAT...LON 3061 9154 3051 9149 3051 9150 3050 9150
      3049 9148 3044 9146 3039 9162 3044 9164
      3048 9169 3050 9170 3050 9175 3051 9174
TIME...MOT...LOC 2229Z 244DEG 17KT 3047 9162 

HAIL...1.00IN
WIND...60MPH
 
$$

MJH
938 
WWUS54 KLIX 192242
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
542 PM CDT THU MAY 19 2016

LAC047-077-192251-
/O.CAN.KLIX.SV.W.0104.000000T0000Z-160519T2300Z/
POINTE COUPEE LA-IBERVILLE LA-
542 PM CDT THU MAY 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL POINTE COUPEE
AND NORTHWESTERN IBERVILLE PARISHES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL AND
GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3061 9154 3051 9149 3051 9150 3050 9150
      3049 9148 3044 9146 3039 9162 3044 9164
      3048 9169 3050 9170 3050 9175 3051 9174
TIME...MOT...LOC 2240Z 244DEG 17KT 3050 9156 

$$

MJH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 4:03 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 19, 4:03 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
403 PM CDT THU MAY 19 2016

.Short Term...Uneventful day across the region as the area remained
rain free with plenty of sun. The front that was draped along the
coast earlier appears it has meandered north deeper into the CWA.
Other than that seabreeze conditions have taken over along coastal
MS and the northshore causing to cu field to push about 5-10 miles
north of the coast.

Biggest issue in the forecast is the first 24-36 hrs(might actually
be in the net 6-12 hrs). Convective complex just now moving off the
mid and upper TX coast is the main culprit. As has been the case for
the last few systems, this is moving faster than expected. Cold
pooling has taken over but the best low level convergence continues
to run ahead of the MCS which will likely continue along the LA
coast but weaken some early this evening. That said the low level
jet looks to strengthen late this evening and overnight which will
give this complex another jolt as it pushes into and through SELA
and into coastal MS during the early and into mid morning hrs. Pwats
will be approaching 2" and with divergence aloft this complex could
be quite healthy overnight. Very efficient rainfall is expected. At
the same time mid level winds could approach 50 kts helping to give
this complex another shot in the arm which could lead to some bowing
segments with strong to severe winds possible. Rain should impact
much of the area overnight with light showers likely pushing in to
western portions of the CWA before 00z. Speaking of time frame, the
complex could move into southwestern portions of the CWA before 3z
and around the NO metro around 6z and into coastal MS before 9z. In
fact most of the rain could be out of the CWA before 12z however,
the rain will not be necessarily done yet.

Tomorrow once our overnight complex moves through we may have enough
time to recover across the region and as the cold front moves in
along with the main trough axis additional storms could develop.
Rain could linger into the late afternoon hours because of this but
the area should dry out overnight Friday once the front and trough
axis moves through. /CAB/

.Long Term...It still looks quiet in the extended portion of the
forecast but there are some disagreements with a few aspects of the
forecast between the GFS and ECMWF. First is afternoon highs this
weekend where the GFS is suggesting lower 90s are not out of the
question. The medium range guidance is in agreement with ridging
taking place early next week but how strong is the question.

Have decided to go with a blend of the GFS and ECMWF for this
weekend. H925 temps of 21-23C and mostly sunny skies should lead to
mid to upper 80s. Luckily dewpoints will be on the way down so it
shouldn't be too intolerable outside. With the lower dewpoints
Sunday and Monday mornings should be somewhat pleasant for late
May with morning lows running about 5 degrees below normal.

Heading into next week ridging aloft is expected and this should
help keep the region mostly dry. In addition both low level temps
and dewpoints will be on the rise. Afternoon highs could be in the
upper 80s across most of the area but with rising dewpoints it going
to start to feel miserable (like Summer) out there. Prev and a few
new model runs are advertising mid level heights approaching 592 DM
Tuesday and Wednesday and with the added suppression could easily
lead to lower 90s. We will hold off on forecasting this until
the models have more consistency. /CAB/

&&

.Marine...Still looks like a approaching low pressure system will
bring increased onshore flow of 15 to 20 kts and seas of up to 5 ft
to the coastal waters tonight and into tomorrow. The low should
quickly pull to the east by tomorrow night with winds quickly
becoming westerly and then northwesterly while weakening to 10 to 15
kts by Saturday morning. Offshore flow of around 10 kts is then
expected to persist through Sunday.  Seas will diminish down to 3 ft
or less due to the weaker wind field in place.  As high pressure
become more centered to the east of the area by early next week,
winds will veer back to the southeast on Monday.  This southeast
flow regime will remain in place through at least the middle of next
week. /CAB/

&&

.Aviation...A tricky forecast in store for the 0z and probably the
6z TAFs. A MCS is ongoing across SE Texas and this will continue to
move out over the Gulf of Mexico and impact the area tonight into
tomorrow morning. Some showers may come before the indicated time in
current TAFs but will have to watch for amendments and will have a
better handle on timing for the 0z package. Until then expect MVFR
to VFR conditions and rain should move this evening. The best period
for storms should occur after 3z through the morning hours. Then
there remains a question if there is re-development after 15z Friday
through 21z as the frontal boundary moves in. Will have to monitor
for timing. 13/MH

&&

.Decision Support...

DSS code: Green.
Deployed: None.
Activation: None.
Activities: None.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning
         or advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
         tropical events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
 direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  69  81  65  87 /  80  80  20  10
BTR  71  83  68  88 /  80  70  20  10
ASD  73  82  69  86 /  80  80  20  10
MSY  73  84  72  85 /  90  90  20  10
GPT  74  81  71  85 /  60  90  30  10
PQL  72  81  69  85 /  60  90  40  10

&&

.LIX Watches/Warnings/Advisories...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, May 19, 12:33 PM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1233 PM CDT THU MAY 19 2016

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-200545-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1233 PM CDT THU MAY 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ACROSS OF
SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI MAINLY FOR LATE THIS
AFTERNOON AND THIS EVENING. THE PRIMARY THREAT FROM ANY SEVERE
THUNDERSTORM ACTIVITY WILL BE LARGE HAIL AND STRONG DAMAGING WIND
GUSTS.

LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES WITH LOCALLY HIGHER
AMOUNTS OF UP TO 4 INCHES MAY ALSO OCCUR OVERNIGHT. IF THIS HEAVY
RAINFALL OCCURS OVER A SHORT PERIOD OF TIME, SOME LOCALIZED STREET
FLOODING COULD OCCUR IN LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ON FRIDAY FOR
MUCH OF THE REGION. A ROUGE SEVERE THUNDERSTORM OR TWO LOOKS MOST
LIKELY AROUND MIDDAY AND IN THE AFTERNOON AS ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS TRY TO DEVELOP ALONG THE COLD FRONT.
THE PRIMARY THREAT FROM ANY SEVERE THUNDERSTORM ACTIVITY WILL BE
STRONG DAMAGING WIND GUSTS.

ADDITIONAL HEAVY RAINFALL OF 1 TO 2 INCHES WITH LOCALLY HIGHER
AMOUNTS OF UP TO 3 INCHES MAY OCCUR ON FRIDAY. IF THIS HEAVY
RAINFALL OCCURS OVER A SHORT PERIOD OF TIME, SOME LOCALIZED
STREET FLOODING COULD OCCUR IN LOW LYING AND POOR DRAINAGE AREAS.

THE THREAT OF HAZARDOUS WEATHER IS LOW SATURDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND FRIDAY FOR THE
ENTIRE AREA DUE TO THE THREAT OF SEVERE THUNDERSTORMS AND LOCALLY
HEAVY RAINFALL.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 6:40 PM CDTSevere Thunderstorm WarningLIXIberville50 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.